Ritalin Can Have A Terrifying Bedroom Side Effect That Men Should Know About

A leading type of stimulant used to treat attention deficit disorder can cause rare cases of painful and long-lasting erections, the U.S. Food and Drug Administration warned on Tuesday.

The agency, in a notice on its website, said its review documented the problem, formally known as priapism, in males 8 to 33 years of age who took drugs containing methylphenidate. The chemical is the active ingredient of Novartis AG’s Ritalin and Johnson & Johnson’s Concerta. Generic forms of both drugs are also widely used.

Drug labels of such products will be updated to warn of the potential but rare danger, the FDA said.

“Younger males, especially those that have not yet reached puberty, may not recognise the problem or may be embarrassed to tell anyone if it occurs,” the FDA said.

The agency said patients developing erections lasting more than four hours should seek immediate medical attention to prevent permanent damage to the penis.

A non-stimulant drug also used to treat attention deficit hyperactivity disorder, Eli Lilly and Co’s Strattera, has also been linked to priapism in young children, teenagers and adults. Strattera, whose chemical name is atomoxetine, appears to pose a greater risk than methylphenidate products, the FDA said.

“Health care professionals should be cautious when considering changing patients from methylphenidate to atomoxetine” products, the agency said.

This post originally appeared at Reuters. Copyright 2013.

NOW WATCH: Briefing videos

Business Insider Emails & Alerts

Site highlights each day to your inbox.

Follow Business Insider Australia on Facebook, Twitter, LinkedIn, and Instagram.